HomePublications

Fully Dispersive Models for Moving Loads on Ice Sheets

Research output: Contribution to journalArticle

Open Access permissions

Open

Documents

DOI

Authors

Organisational units

Abstract

The response of a floating elastic plate to the motion of a moving load is studied using a fully dispersive weakly nonlinear system of equations. The system allows for accurate description of waves across the whole spectrum of wavelengths and also incorporates nonlinearity, forcing and damping. The flexural-gravity waves described by the system are time-dependent responses to a forcing with a described weight distribution, moving at a time-dependent velocity. The model is versatile enough to allow the study of a wide range of situations including the motion of a combination of point loads and loads of arbitrary shape. Numerical solutions of the system are compared to data from a number of field campaigns on ice-covered lakes, and good agreement between the deflectometer records and the numerical simulations is observed in most cases. Consideration is also given to waves generated by an accelerating or decelerating load, and it is shown that a decelerating load may trigger a wave response with a far greater amplitude than a load moving at constant celerity.

Details

Original languageEnglish
Pages (from-to)122-149
JournalJournal of Fluid Mechanics
Volume876
Early online date31 Jul 2019
DOIs
Publication statusPublished - 1 Oct 2019
Peer-reviewedYes

Downloads statistics

No data available

View graph of relations

ID: 158788160

Related by author
  1. The deformation and stability of an elastic cell in a uniform flow

    Research output: Contribution to journalArticle

  2. Laboratory Experiments on Internal Solitary Waves in Ice-Covered Waters

    Research output: Contribution to journalArticle

  3. The Whitham equation for hydroelastic waves

    Research output: Contribution to journalArticle

  4. The trajectory of slender curved liquid jets for small Rossby number

    Research output: Contribution to journalArticle

  5. Stability of periodic traveling flexural‐gravity waves in two dimensions

    Research output: Contribution to journalArticle